Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 103, NWS Topeka, KS

June 27, 2013Marshall County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 27, 2013, 1:17 PM CDT for Marshall County, Washington County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2013, 1:17 PM CDT (18:17 UTC)
Expired
Jun 27, 2013, 2:00 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 1:49 PM CDTHAIL 0.5Hanover, KSMOSTLY PEA SIZE...BUT A FEW SLIGHTLY LARGER. HAIL LASTED FOR ALMOST 5 MINUTES.
Jun 27, 1:50 PM CDTHAIL 0.75E Hanover, KSMOSTLY PEA SIZE HAIL BUT SOME UP TO THE SIZE OF PENNIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 8:28 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3630 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WUUS53 KTOP 271817
SVRTOP
KSC117-201-271900-
/O.NEW.KTOP.SV.W.0103.130627T1817Z-130627T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
117 PM CDT THU JUN 27 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
  EASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 200 PM CDT

* AT 115 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  HOLLENBURG...AND MOVING SOUTHEAST AT 30 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...MARYSVILLE...HOLLENBURG...HANOVER...BREMEN...OKETO AND
  GREENLEAF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9658 3988 9644 3966 9705 4000 9722
TIME...MOT...LOC 1817Z 324DEG 28KT 4006 9701

HAIL...1.25IN
WIND...60MPH

$$

PHILLIPS
2 follow-up statements
050 
WWUS53 KTOP 271836
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
136 PM CDT THU JUN 27 2013

KSC117-201-271900-
/O.CON.KTOP.SV.W.0103.000000T0000Z-130627T1900Z/
MARSHALL-WASHINGTON-
136 PM CDT THU JUN 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES UNTIL 200 PM CDT...

AT 133 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HANOVER...AND
MOVING SOUTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
WASHINGTON...MARYSVILLE...HANOVER...BREMEN...OKETO AND GREENLEAF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9708 4000 9661 3986 9649 3966 9705
      3995 9719
TIME...MOT...LOC 1836Z 326DEG 31KT 3992 9689

HAIL...1.00IN
WIND...60MPH

$$

PHILLIPS
797 
WWUS53 KTOP 271846
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
146 PM CDT THU JUN 27 2013

KSC117-201-271900-
/O.CON.KTOP.SV.W.0103.000000T0000Z-130627T1900Z/
MARSHALL-WASHINGTON-
146 PM CDT THU JUN 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES UNTIL 200 PM CDT...

AT 142 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HANOVER...AND
MOVING SOUTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
MARYSVILLE AND GREENLEAF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9685 4000 9671 3984 9653 3966 9705
      3982 9713
TIME...MOT...LOC 1846Z 326DEG 31KT 3985 9683

HAIL...1.00IN
WIND...60MPH

$$

PHILLIPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:55 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 27, 12:55 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT THU JUN 27 2013

...UPDATED SHORT TERM AND AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1232 PM CDT THU JUN 27 2013

AT 18Z...AN OUTFLOW BOUNDARY EXTENDED FROM NEAR OTTAWA TO JUNCTION
CITY TO WASHINGTON...AND HAD ALREADY MIXED OUT A BIT NEAR THE
NEBRASKA BORDER AS EVIDENCED BY BEATRICE WINDS TURNING OUT OF THE
SSE. THE COLD SIDE OF THE OUTFLOW HAD STABALIZED A BIT AT THE
SURFACE BUT ELEVATED PARCELS REMAINED VERY UNSTABLE. MEANWHILE...
THE WARM SIDE OF THE OUFLOW WAS EXTREMELY UNSTABLE WITH DEWPOINTS
IN THE MID 70S AND TEMPERATURES CLIMBING WELL INTO THE 90S. DEEP
LAYER SHEAR IS SUFFICIENT FOR SUPERCELL STRUCTURES PARTICULARLY
WHEN COMBINED WITH THE EXTREME INSTABILITY IN PLACE. A SOMEWHAT
ORGANIZED AREA OF CONVECTION HAS BEEN STEADILY MOVING SSE ACROSS
SOUTHEAST NEBRASKA AND HAS SHOWN SIGNS OF INCREASING ORGANIZATION
AND DEVELOPMENT ON THE WESTERN FLANK WHERE THE INSTABILITY FEED IS
MORE SUBSTANTIAL.

FEEL THAT THE MOST LIKELY SCENARIO FOR THIS AFTERNOON AND EVENING
IS FOR THE ACTIVITY IN SOUTHERN NEBRASKA TO FURTHER ORGANIZE...
LIKELY DEVELOPING A FORWARD PROPAGATING COLD POOL WHILE ALSO
MAINTAINING EMBEDDED SUPERCELL STRUCTURES. THIS SEEMS TO BE A
RATHER FAVORABLE SETUP FOR A DAMAGING WIND EVENT...ESPECIALLY
ANYWHERE ON THE WARM SIDE OF THE OUTFLOW BOUNDARY BUT PERHAPS
EXTENDING INTO THE COOL SIDE OF THE OUTFLOW BY 100 MILES OR SO AS
WELL. THE MAGNITUDE OF INSTABILITY ALONG WITH THE SHEAR PROFILE
SUGGEST THE POTENTIAL FOR VERY LARGE HAIL...PERHAPS ACCOMPANIED BY
VERY STRONG WINDS AT TIMES. TORNADO POTENTIAL IS NON-ZERO...BUT
WOULD SEEM TO BE LIMITED TO AREAS WHERE THE STORMS INTERSECT THE
REMNANT OUTFLOW BOUNDARY AND TO ANY ORGANIZED CELLS ON THE WEST
END OF ANY BOW ECHO. WOULD ALSO NEED TO KEEP AN EYE ON ANY BOOKEND
VORTEX THAT COULD DEVELOP IN A WELL ORGANIZED BOW ECHO. THE BOTTOM
LINE IS THAT AN ORGANIZED SEVERE WEATHER THREAT IS EXPECTED THIS
AFTERNOON WITH THE PRIMARY THREATS BEING A COMBINATION OF WINDS UP
TO 80 MPH AND HAIL UP TO TENNIS BALL SIZE. DO EXPECT STORMS TO
COME TO AN END BY LATE EVENING WITH MORE PLEASANT CONDITIONS
EVENTUALLY SETTLING INTO THE AREA BEHIND AN INCOMING COLD FRONT.

BARJENBRUCH

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 313 AM CDT THU JUN 27 2013

QUITE A PATTERN CHANGE ON THE WAY FRIDAY INTO THE WEEKEND. COOL
CANADIAN HIGH PRESSURE SURGES SOUTHWARD UNDER NORTHERLY FLOW
ALOFT...DROPPING TEMPERATURES TO AROUND 90 FRIDAY WITH A FALL IN
TO THE 80S TO LOWER 80S BY THE END OF THE WEEKEND. HIGHLY
AMPLIFIED MERIDIONAL UPPER PATTERN CONTINUES THROUGH
TUESDAY...WITH ANOTHER PIECE OF ENERGY ROTATING THROUGH THE FLOW
INTO THE BACKSIDE OF THE UPPER EASTERN TROF...POSSIBLY RETROGRADING
IT BACK WESTWARD OVER THE CENTRAL PLAINS BY MID WEEK. THIS WOULD
BRING INCREASED CHANCE FOR PRECIP TOWARD WEDNESDAY AND WILL
REFLECT IN FORECAST. ALSO STILL A SIGNAL FOR AN IMPULSE TO MOVE
ACROSS THE EAST ON SUNDAY AND WILL CARRY SLIGHT CHANCE THEN AS
WELL. OTHERWISE A DRY AND BELOW NORMAL FORECAST FOR THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1232 PM CDT THU JUN 27 2013

A LINE OF STRONG TO SEVERE TSRA WILL IMPACT MHK...AND LIKELY
TOP/FOE THIS AFTERNOON WITH VERY LARGE HAIL AND DAMAGING WINDS
POSSIBLE. MHK SEEMS TO BE DIRECTLY IN LINE WITH THIS POTENTIAL
WHILE TOP/FOE MAY BE ON THE EASTERN FRINGE OF THE STRONGEST WINDS.
HAVE TRIED TO IDENTIFY A 2 HOUR WINDOW FOR WORST CONDITIONS IN
TEMPO GROUP WITH FAIR CONFIDENCE IN TIMING. MAGNITUDE OF WIND
SPEEDS MAY NEED TO BE INCREASED AS CONFIDENCE IN SPEEDS INCREASES.
OTHER THAN TSRA POTENTIAL...VFR CONDITIONS ARE EXPECTED FOR THE
MAJORITY OF THE TAF.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ020>022-034>038-
054>056-058-059.

&&

SHORT TERM...BARJENBRUCH
LONG TERM...67
AVIATION...BARJENBRUCH
Hazardous weather outlook, Jun 27, 12:30 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1230 PM CDT THU JUN 27 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-281730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1230 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED THIS
AFTERNOON AND EVENING ACROSS THE ENTIRE AREA ALONG AN ADVANCING
COLD FRONT. HAIL TO TENNIS BALL SIZE OR LARGER AND DAMAGING WINDS
UP TO 80 MPH ARE EXPECTED WITH THE STRONGEST STORMS LATE TODAY.
THERE IS ALSO A SMALL POTENTIAL FOR ONE OR TWO TORNADOES. THE
GREATEST POTENTIAL FOR SEVERE STORMS IS NEAR AND SOUTHWEST OF A
LINE FROM MARYSVILLE TO TOPEKA TO OTTAWA.

A HEAT INDEX OF 104 TO 109 DEGREES IS EXPECTED ACROSS PARTS OF
NORTH CENTRAL AND EAST CENTRAL KANSAS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY IN PORTIONS OF NORTHEAST AND
EAST CENTRAL KANSAS...AND FOR THE ENTIRE AREA TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...PARTICULARLY NEAR AND WEST OF A LINE FROM MARYSVILLE TO
TOPEKA TO OTTAWA.

In the hours before

Special weather statement, Jun 27, 10:13 AM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 AM CDT THU JUN 27 2013

KSZ011-012-271545-
BROWN-NEMAHA-
1013 AM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND
NORTHWESTERN BROWN COUNTIES...

THROUGH 1045 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHEASTERN NEMAHA AND NORTHWESTERN BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SABETHA...
MORRILL...FAIRVIEW...HAMLIN AND RESERVE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3980 9559 3985 9584 4000 9598 4001 9592
      4000 9540
TIME...MOT...LOC 1514Z 294DEG 20KT 4003 9583

BARJENBRUCH
Special weather statement, Jun 27, 11:07 AM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1107 AM CDT THU JUN 27 2013

KSZ012-271645-
BROWN-
1107 AM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR BROWN COUNTY...

THROUGH 1145 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 35
MPH ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE POWHATTAN...HIAWATHA...WILLIS...ROBINSON AND
EVEREST.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3985 9533 3965 9534 3965 9539 3982 9578
      3994 9576
TIME...MOT...LOC 1607Z 295DEG 29KT 3986 9565

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:58 AM CDTSevere Thunderstorm WarningTOPBrown47 min
Jun 27, 10:13 AM CDTSpecial Weather StatementTOPBrown32 min
Jun 27, 10:51 AM CDTAreal Flood AdvisoryTOPBrown114 min
Jun 27, 11:07 AM CDTSpecial Weather StatementTOPBrown38 min
Jun 27, 1:58 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley, Washington47 min
Jun 27, 4:07 PM CDTSpecial Weather StatementTOPBrown23 min
Jun 27, 4:14 PM CDTSevere Thunderstorm WarningTOPOttawa31 min
Jun 27, 4:40 PM CDTAreal Flood AdvisoryTOPBrown65 min
Jun 27, 6:18 PM CDTSpecial Weather StatementTOPPottawatomie42 min
Jun 27, 6:36 PM CDTSevere Thunderstorm WarningTOPPottawatomie24 min
Jun 27, 6:49 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie26 min
Jun 27, 6:58 PM CDTSevere Thunderstorm WarningTOPPottawatomie47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.